Format

Send to

Choose Destination
Encephale. 2000 Nov-Dec;26(6):93-7.

[Weight gain and antipsychotic drug treatment].

[Article in French]

Author information

1
Unité de psychiatrie de l'Hôtel-Dieu, 1, place du Parvis Notre-Dame, 75181 Paris.

Abstract

Like the classical neuroleptic drugs, most of the new antipsychotic agents can cause weight gain in patients receiving long-term treatment. However, it remains difficult to rank the different compounds according to their propensity to cause this unwanted side-effect. Recent data suggest that weight gain appears to be essentially related to an increase in appetite in these patients. Thus, it is a fact that the patients' diet represents the main predictive factor for weight gain, independently of the antipsychotic compound prescribed. In contrast to the other and often more disabling side-effects of these treatments, overweight can be effectively prevented by simple hygienic and dietetic measures. It would therefore be advisable to discuss the possibility of this side-effect of antipsychotic treatment with the patient, and to suggest appropriate preventive measures, as part of the therapeutic partnership.

PMID:
11217543
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center